Zapping Session #16 – Update

This morning’s session had an unexpected surprise. At the end of the session, the technician told me that my bladder was “borderline” not filled enough, and I found that to be really odd. I used the same bladder-filling timeline and technique this morning that I’ve been using all along. She encouraged me to practice over the weekend.


I met with the radiation oncologist on Tuesday, which was unusual because our normally scheduled meeting day is Thursdays. He told me he was going away for a few weeks, and I asked him where he was going. Long story short, his wife is from Germany and they were going to visit her family in a town that was about an hour from where my grandfather was born. Also, his wife studied at Würzburg, and my cousin is a professor and doctor at the university hospital in Würzburg. Small world.

During the meeting, I mentioned that the side effects were beginning to kick in more, and he commented, “Yeah. You’re at the dosage level where they typically start showing up.” I thought that was interesting because I never considered there to be a dosage threshold for side effects. It makes perfect sense though.

Fatigue

The fatigue is really kicking in now, although it happens in waves of varying amplitudes. For example, after yesterday’s session (Thursday), I was energetic enough to stop by an event at my former employer and just hang out for a few hours and see how everyone was doing. By mid afternoon, I was a tad tired (70% on my internal “battery”) but was able to keep going through the afternoon, past dinner, and into the evening.

Today, though, was a considerably different story. As soon as I was done with the session at 10:15 a.m., I ran and bought groceries, had lunch, and by 11:45 a.m. my internal “battery” was down to about 20% and I was napping until about 2:30 p.m. Hard. Even now, as it’s approaching 4 p.m. as I’m writing this, I feel as though my battery is about 50-60% charged even after the nap.

I may attribute part of the fatigue to my urinary frequency, because it’s definitely increased through the week.

Wednesday night into Thursday morning, I had to empty my bladder just twice. Last night, I had to empty it four times. That’s four sleep interruptions that would contribute to the fatigue.

The doctor did offer to put me on Flomax (Tamsulosin) to relax my bladder and hopefully reduce the frequency. For now, I declined his offer because at some point years ago (perhaps even before I was diagnosed), I had been prescribed Flomax and I recall that it wasn’t a very positive experience with its side effects (extreme dizziness).

Urinary Frequency

As you saw in a previous post, I was using a spreadsheet to track when I was emptying my bladder, but that was cumbersome to use, especially logging an entry in the middle of the night. I found an app called “Simple Time Tracker” that has a widget that I can have on my phone’s home screen, and all I have to do is tap it to start recording when I go to the toilet and tap it again when I’m done. It automatically records the date and time, and that’s all that I’m after. (The only downside is that I can’t export the data to my spreadsheet.)

Between 1 a.m. and 4 p.m. today, I’ve made eleven trips to the toilet, and my only fluid intake was about 1.5 liters of water before the zapping session and another 0.5 liters of soda after the session. It’s not like I’m consuming a high volume of liquids to have me going so often.

Irritation

My skin irritation remains about the same and applying moisturizing lotion does help. But now I have a general constant mild burning sensation in my urethra and hints of it starting in my rectum. It doesn’t hurt to urinate (yet), but the burning sensation is mildly annoying right now. I also think the irritation in my urethra is triggering my brain to empty my bladder when I really could probably wait a while longer without incident. I’m guessing it will likely worsen as the cumulative dosage increases.

Emotions

For one of the first times since starting the hormone therapy, I found myself to be a bit on the emotional side this week. I’m guessing the fatigue contributed to that, too. I’ll leave it at that for now, and I may write about it separately in the days ahead.

Summary

After Monday’s session (1 August) I’ll be halfway through the treatments. If the side effects stay at the current level, that can be manageable. If they get worse, I guess I’ll just have to suck it up and power through them like the countless thousands of radiation patients before me.

Enjoy your weekend!

5 thoughts on “Zapping Session #16 – Update

  1. khalaghoda

    Good work Dan, this is such a useful resource as given that our PCa started at the same time and our recurrence likewise after ten blissful years you are my wingman mate, but ahead of me if that makes sense. I sort of know what I might expect based upon your journal data.

    I reckon one of the things which is hard to deal with is that whilst ten years ago you had the radical p then basically knew from subsequent psa results that you had “made it”, the treatment is long and drawn out and zero detectable psa or even testosterone is not the comforting metric you used to rely on!

    Dan do you know if we have to have needles (in my case the menu only had Firmagon on it) every month for the rest of our lives? Expense apart, they aren’t the most wonderful things, but of course better than Dr Death paying a visit!

    Like

    1. Hi Peter,

      Thanks! I’m not sure what to say about the Firmagon for you.

      My radiation oncologist wanted to use hormone therapy to weaken the cancer cells before the radiation so that the radiation could be even more effective. He said that the hormone therapy would be a one-time thing to get me through the radiation and that there would be no need for it to continue after the radiation ended. Fortunately, for me, Eligard comes in a six-month dose, so only one injection was needed. Of course, if the radiation failed and my PSA continued to climb, then all bets are off and I’d likely have to return to ADT again.

      My RO also gave the impression that it may take up to a year after the radiation is completed—and off of ADT—to get our first glimpse of whether it was truly effective or not.

      My urologist agreed with the RO’s approach and scheduled me for a post-radiation PSA test in September to get a baseline starting point to reference going forward. I’d encourage you to have a conversation with your RO and urologist about what their plans are for you.

      Best,

      Dan

      Like

      1. Thanks Dan, interesting to make comparisons. I’m being given Firmagon every month for 6 months, and at the mid point of the injection program will commence exactly the same (I think) radiation as you, that is some 6.5 weeks of weekday sessions.
        After the first (double) vaccination of Firmagon my PSA had gone back to being undetectable and Testosterone to 0. The RO described it as “amazing” and confirmed that I wanted to continue with both the Firmagon and the upcoming radiation. I simply took her advice and agreed to go with both, I’ll keep you informed! All the best and good luck with the last half of the RT. (We need a set of initials for each of the common words to save typing and the inevitable typos!)

        Liked by 1 person

  2. Dave fambek

    Hang in there I know how you feel. 28 down 7 to go. Then I get my second hormone shot which I’m not looking forward to.

    Like

Leave a Reply to Dan Cancel reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.